Alert archive / Kansas / Tornado Warnings in 1995

Tornado Warning 11, NWS Wichita, KS

July 2, 1995Cowley County, Kansas

NWS Wichita, KS issued this tornado warning at Jul 2, 1995, 7:50 PM CDT for Cowley County, Kansas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 1995, 7:50 PM CDT (00:50 UTC)
Expired
Jul 2, 1995, 8:30 PM CDT
In force
40 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Cowley County, KS

The radar

The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 7:54 PM CDTTornado F0Arkansas, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1995-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1995-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1612 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 030050
TORICT
KSC035-030130-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
750 PM CDT SUN JUL 2 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  830 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...COWLEY COUNTY
 
AT 748 PM CDT...DOPPLER RADAR INDICATED A DEVELOPING TORNADO NEAR
SILVERDALE...OR 5 MILES EAST OF ARKANSAS CITY. THIS STORM WAS MOVING
EAST AT 15 MPH AND WILL REACH MAPLE CITY BY 755 PM.
 
THIS IS A VERY DANGEROUS STORM.  ACT QUICKLY.  IF YOU ARE IN THE
PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE.
OTHERWISE... GO TO A SMALL INTERIOR ROOM ON THE LOWESTH FLOOR
POSSIBLE.  AVOID WINDOWS.  ABANDON CARS AND MOBILE HOMES FOR A
STURDIER BUILDING OR GET INTO A DITCH OR CULVERT.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jul 2, 3:29 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 2, 3:29 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CDT SUN JUL 2 1995

17Z SFC MAP SHOWS LEE TROF...THEN TO THE EAST HI PRES...WITH LGT SLY
FLO OVR US. CLDS CONT TO BLANKET MOST OF CWA. THIS SHD INHIBIT SGFNT
SFC HTG NEEDED TO DESTABILIZE ATMOSPHERE FOR TSTM DVLPMT. AFTER
MODIFYING MRNG SOUNDINGS TO CURRENT TEMP TREND...LIS APCH -1 AND
CAPES APCH 1000.  WITH LIS THIS LOW NEED A GOOD LFTG MECHANISM.
LOOKING AT 18Z ADAP PRODUCTS MAJORITY OF MOISTURE FLUX CONVERGENCE
LOCATED IN WRN KS. THIS LKS TO BE THE FOCUS FOR TSTM ACTIVITY THIS
AFTN. STMS SHD MOV EWD TNGT AND WITH H8 MSTR IN PLACE ALG WITH WRM
AIR ADVTN. HWVR...DO NOT SEE ANY STG UPR LVL DYNAMICS MOVG INTO OUR
CWA TNGT.^ BECAUSE OF THIS TSTMS SHD BE MORE OF THE SCT VARIETY.
DUE TO ABV REASONS HAVE BACKED OFF POPS FOR TMRW.

RSL 60/79 33  SLN 60/79 33
ICT 61/78 33  HUT 60/77 33
CNU 60/78 33

KIRKWOOD/ELDER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:28 PM CDTSevere Thunderstorm WarningICTCowley62 min
Jul 2, 8:12 PM CDTSevere Thunderstorm WarningICTButler63 min
Jul 2, 8:30 PM CDTTornado WarningICTCowley60 min
Jul 2, 9:10 PM CDTSevere Thunderstorm WarningICTButler65 min
Jul 2, 9:14 PM CDTSevere Thunderstorm WarningICTCowley61 min
Jul 2, 10:06 PM CDTSevere Thunderstorm WarningICTChautauqua69 min
Jul 2, 10:15 PM CDTSevere Thunderstorm WarningICTButler, Cowley60 min
Jul 2, 11:11 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk64 min
Jul 2, 11:25 PM CDTSevere Thunderstorm WarningICTCowley65 min
Jul 2, 11:59 PM CDTFlash Flood WarningICTChautauqua, Cowley3 hr
Jul 3, 12:22 AM CDTSevere Thunderstorm WarningICTMontgomery68 min
Jul 3, 12:55 AM CDTSevere Thunderstorm WarningICTCowley65 min
Jul 3, 3:00 AM CDTFlash Flood WarningICTChautauqua, Cowley3 hr
Jul 3, 5:37 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk30 min
Jul 3, 5:52 AM CDTFlash Flood WarningICTChautauqua, Cowley4 hr

Nearby

Tornado Warnings in Kansas, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.